Kansas, 2026Dust Storm and High Wind in Kansas, February 17, 2026
February 17, 2026 · NWS GLD · 16 events in 12 counties and zones
In the midday of the 17th, west-southwesterly winds began gusting up to close to 70 MPH ahead of a cold front. Behind the front high winds continued.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the midday of the 17th, west-southwesterly winds began gusting up to close to 70 MPH ahead of a cold front. Behind the front high winds continued. The west-southwesterly winds did loft dirt into the air, causing widespread visibilities to drop to around 1-2 miles with isolated pockets of intense plumes leading to brownout conditions. One such location was at mile marker 66 on I-70 where a two vehicle accident occurred, causing one fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 17, 11:14 AM CST, 46 minutes earlier. Its key messages:
- High Wind Warning for portions of the area today. Even if not in the warning strong winds are forecast.
- Potentially dangerous fire weather conditions on Tuesday. Red Flag and Particular Dangerous Situation (PDS) Red Flag Warnings are in effect. Very dry conditions and winds gusting over 60 mph will create conditions favorable for explosive fire growth.
- Blowing dust will likely reduce air quality in eastern Colorado and adjacent areas on Tuesday. Low visibility due to dust plumes may also hinder travel.
Area forecast discussion, Feb 17, 11:14 AM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1014 AM MST Tue Feb 17 2026
.KEY MESSAGES...
- High Wind Warning for portions of the area today. Even if not
in the warning strong winds are forecast.
- Potentially dangerous fire weather conditions on Tuesday. Red
Flag and Particular Dangerous Situation (PDS) Red Flag
Warnings are in effect. Very dry conditions and winds gusting
over 60 mph will create conditions favorable for explosive
fire growth.
- Blowing dust will likely reduce air quality in eastern
Colorado and adjacent areas on Tuesday. Low visibility due to
dust plumes may also hinder travel.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 239 AM MST Tue Feb 17 2026
Our well advertised system is starting to take shape as winds
are shifting to southwest. Cloud cover associated with some
moisture advection with the system is ongoing across the eastern
half of the CWA. These two factors are helping keep
temperatures fairly mild for mid February standards across the
area with temperatures in the upper 30s to upper 40s.
A multi hazard event with dangerous fire weather, strong to
damaging winds and blowing dust still remains on the table for
today; there are however a few fail points that are presenting
themselves with any potential high impact event. Very warm
temperatures with near record highs forecast in the mid 60s to
low 80s are forecast. There is potential for temperatures to be
warmer still than forecast due to the southwesterly winds being
in the favored "furnace" direction of 210-240 degrees. Some of
the higher end forecast guidance suggests upper 80s to low 90s
would be the realm of possibility especially for eastern
counties.
A potential fail point to the event is if southwest winds turn
from the "furnace" directions quicker to the west which would
lead to a little cooler temperatures than forecast. If this
occurs (30% chance) then humidity would be delayed a few hours
to fall below 15% which would cut down on the number of hours of
technical critical conditions (15% RH). Winds will still be
there however. Winds will be where another potential fail point
could be. There still continues to be some signal of the system
broadening out some which would lead to a shorter duration of
the strongest winds (35% chance of occurrence). This would still
lead strong to damaging winds during the late morning but the
duration would be much shorter. Still even with these other
scenarios confidence in the current forecast still remains high.
So what are we expecting?
Perhaps the most concerning of today's is fire weather. With
the warm temperatures and winds talked about above one should be
able to assume that critical fire weather is a concern. The
ceiling for this event is extremely high to even perhaps
historic for a spring set up let alone mid February standards. A
combination of near record to record highs, low dew points
falling into the single digits during the afternoon RH falling
at least into the low teens and damaging wind gusts sets the
area up for a high end fire weather day and volatile environment
for fire spread. The Red Flag Warning for the area still looks
solid for multiple hours.
A portion of the Red Flag Warning however has a much higher
ceiling for the fire weather risk. This is where a Particular
Dangerous Situation (PDS) Red Flag Warning remains in place.
This area is where a combination where confidence is highest in
the strongest winds (sustained 30-40 mph, locally higher and
gusts up to 65 mph), lowest humidity and driest fuels reside.
Winds across the northern portions of the PDS area may not be as
strong as further south as the stronger jet maxes in the 850
and 700mb levels lie. The reasoning for this area to be included
is due to drought creeping back in and ERC's approaching the
90th percentile. Kansas mesonet data also shows nearly 3-4
months without 1/2 to 3/4 inch of rain and nearly 3 months
without 1/4 of an inch of rain. Southern portions of the PDS
warning, yes we did see rain 72-96 hours ago but there was a
long stretch with very little moisture. With all of the
precipitation from the spring and summer led to an abundant
amount of fuels which are now dormant leading to fuel load
concerns. Anyways, the concern is there for numerous hours of
critical to extremely critical conditions which will lead to the
potential for large and rapidly moving wildfires today. When a
cold front moves through this afternoon shifting winds to the
west, much drier air will move into the area this is when dew
points and humidity values are forecast to plummet possibly into
the single digits. Another new aspect which currently has low
confidence in is there is a less than 5% chance for high based
virga which could have some downburst potential. This looks to
form on the leading edge of the front favoring Rawlins, Decatur,
Norton counties. Some guidance does indicate small amounts of
CAPE so a rogue lightning strike can't be ruled out. The biggest
concern would be for downburst winds over a fire which would
add an extra complicating layer to today's forecast.
Now to the wind. I did opt not to upgrade Cheyenne and Rawlins
county to a High Wind Warning as confidence is not there in
gusts to 58 mph or higher. This is mainly due to proximity of
the strongest jets remain across southern portions of the area
and the highest pressure rises remaining along and south of the
Interstate during the afternoon surge. There could be a rogue
gust somewhere across each county but even with the most
aggressive and deepest mixing guidance it was only showing
around 45 knots within the mixing layer for those counties.
Current wind gust expectations is around 65 mph. GFS, RRFS and
HRRR soundings across Sherman and Kit Carson counties do show
60-65 knot gusts just above the mixing layer which could mix
down leading to some localized gusts around 70-75 mph but
confidence in this remains only around 20% as even the HREF max
wind output isn't that aggressive. The winds throughout the
850-700mb layer is fairly impressive with a large area of 30-40
knot winds in the wind field. Consistently high sustained winds
of 30-45 mph even locally higher are possible and some sites may
even be able to reach High Wind Warning criteria on sustained
winds alone.
Timing of the winds, the strongest is currently forecast to
occur starting around 9am MT into the early afternoon when the
850mb jet is forecast to be its strongest. Sustained winds of
40-50 mph forecast. This jet is forecast to weaken some into the
afternoon but when mixing really deepens more sporadic gusts of
60-65 mph may occur. A cold front is forecast to move west to
east across the area during the afternoon shifting winds to the
west, 06Z HRRR and 03Z RAP continues to show 3 hour pressure
rises to around 6 mb which which is increasing my confidence
that the 2nd surge of strong to damaging winds will occur. The
favored areas for this looks to be along and south of I-70.
Additional wind gusts up to 65 mph would be possible during this
time.
Next potential hazard is dust. This hazard has been the most
difficult to nail down confidence with. Plumes of blowing dust
due to the southwest winds are forecast and look most likely
during the late morning through the mid afternoon due to the
initial surge of wind. This is also before mixing heights deepen
to around 10000' AGL. Due to this have added in a corridor of
higher probabilities for dust favoring Kit Carson, Sherman,
Wallace, Thomas, Logan, Greeley and Wichita counties. If this
initial surge of wind can be strong enough can't rule out a wall
of dust occurring but confidence is around 5-10% at this time
in that as pressure rise are not quite as strong despite the
stronger low level wind field in place. Mixing heights as
mentioned are forecast to quickly deepen which should help mix
out any dust into the atmosphere helping improve any surface
visibilities but also degrading air quality due to a haze in the
air. The most difficult part of the dust forecast is with our
2nd surge of wind associated with the cold front this afternoon.
Continue to notice on the 2-2.5km lapse rates on now on
multiple guidance an area of lower 2-2.5km lapse rates moving
along with the front which could be an indicator of a wall of
dust. I do recall from last March's dust event seeing similar
signals so there is some potential for quick but short lasting
or even transient walls of dust with this front. If this were to
occur this may be even more dangerous than a longer lived wall
of dust which can be seen coming for miles. Confidence in this
remains around 20% of occurrence mainly due to the high
forecasted mixing heights. If mixing heights could lower some
then my concern in this scenario would increase significantly.
If this were to occur it would favor a roughly Wild Horse to
Goodland from around 20-23Z time frame of occurrence. As
mentioned above as well if any downdrafts from virga can occur
then that could lead to more opportunities for walls of dust to
form but confidence in that is less than 5%.
Tuesday night and into Wednesday colder air is forecast to move
into the area as low temperatures are forecast to fall below
freezing for the majority of the area. Lower dew points will be
in place as well limiting overall humidity recovery.
Wednesday another surface low is forecast to develop across
eastern Colorado and deepen. To the south of the low
southwesterly winds are forecast to continue and gust to around
45 mph. In the center and to the north of the low winds are
forecast to be lighter. Critical fire weather conditions are
again forecast to develop for south and southwestern portions of
the area. Am opting to hold off on issuing any fire weather
highlights at this time to ensure the focus doesn't get taken
away from today due to the overall higher end nature of the fire
threat for that day. The area of concern is currently across
Cheyenne (CO), Wallace, Kit Carson, Greeley and Wichita
counties. Some precipitation may occur Wednesday evening and
into the start of the extended period due to additional lift
with the low and another incoming cold front currently favoring
northern and northwestern portions of the area.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 257 AM MST Tue Feb 17 2026
Synoptic Overview: Broad cyclonic flow aloft will prevail over
the CONUS mid-week (Wed-Thu), with the main belt of mid-
latitude westerlies.. a 100-150 knot W to WSW upper level jet..
residing at lower latitudes (~30-40N). Compared to 24-hr ago,
recent (00Z 02/17) operational runs of the GFS and ECMWF are in
better agreement on the evolution of the synoptic pattern late
this week into next weekend.. with both models indicating a
transition to a more amplified pattern.
Thu-Thu night: Breezy N winds and light snow possible, mainly
north of Hwy 36. Guidance indicates that a developing lee
cyclone in northeast CO (Wed night) will progress east across
the Central Plains Thu morning.. and that low-level cold
advection /northerly flow/ on the W and NW periphery of the
departing cyclone will bring decidedly cooler temperatures to
the area, yielding near-average to below-average highs in the
40's. 00Z 02/17 operational runs of the GFS/ECMWF suggest that
precipitation assoc/w this system will largely (if not entirely)
be confined north of the NWS Goodland county warning area.
Fri-Fri night: 00Z 02/17 operational runs of the GFS/ECMWF both
suggest that shortwave energy in vicinity of the 4-Corners Fri
morning will progress east across the Rockies (Fri afternoon)
and Central/Southern Plains (Fri night).. and that an
accompanying low pressure system tracking eastward across the TX
Panhandle and OK may bring snow to portions of the Tri-State
Area. Model-to-model and run-to-run variations in the evolution
of the upper wave and associated surface low lend considerable
uncertainty to sensible weather conditions, especially w/regard
to precipitation chances/amounts. Low confidence in forecast
specifics.
Sat-Mon: 00Z 02/17 operational runs of the GFS/ECMWF both
indicate that an amplifying upper level ridge over the
Intermountain West (Sat) will shift eastward over the Rockies
and High Plains (Sun-Mon). Expect dry conditions and a warming
trend by the end of the weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1012 AM MST Tue Feb 17 2026
VFR expected to prevail at both KGLD and KMCK through the TAF
period. May see some minor visibility reductions at KGLD through
this afternoon due to blowing dust. Winds will diminish at both
locations tonight.
&&
.FIRE WEATHER...
Issued at 239 AM MST Tue Feb 17 2026
Main focus continues to be on a potentially dangerous fire
weather day for the area today. Portions of the area has been
designated a Particular Dangerous Situation (PDS) wording for
their Red Flag Warning product. This is where confidence is
highest at least in some overlap of strong to damaging winds,
very low humidity and the driest of fuels.
Winds are forecast to become southwesterly overnight Monday
leading to drier air advecting in and an increase in
temperatures resulting in overnight humidity values maxing out
around 50% across eastern Colorado. A volatile environment is
forecast to be set for the potential for large and quick moving
wild fires is forecast to exist across portions of the area.
Strong to damaging winds with sustained winds of 40-50 mph and
wind gusts of at least 55-65 mph are currently forecast.
Humidity values are also forecast to fall at least into the
lower teens perhaps as low as the mid single digits.
Wind gusts are forecast to be around 20-30 mph through around
8-9am MT before quickly ramping up between 9-10am where gusts of
50-65 mph are forecast along with sustained winds around 40-50
mph. Winds during this time will be from the southwest. Into the
early afternoon sustained winds may weaken some to around 30-40
mph with 60 mph gusts perhaps a bit more sporadic as any
damaging wind gusts would be from increasing mixing heights to
around 10000 feet AGL. A cold front moving in from the west will
shift winds from the southwest to a more westerly direction
along with very low dew points in the single digits helping keep
humidity values low. There is some concern for another surge of
damaging winds with the cold front as well. Breezy to gusty
winds are then forecast to continue through the evening before
waning around 11pm MT. Be aware for blowing dust and localized
dust storms throughout the day as well. Overnight temperatures
into Wednesday morning are forecast to fall below freezing which
could have an impact on hoses/water freezing up should any
fires still be ongoing.
Confidence is very high to almost a near certainty in numerous
hours of critical fire weather occurring across most if not all
of the forecast area. The main concern other than the low
humidity values is the duration of the sustained winds greater
than 30 mph and being as high as 50 mph at times. This along
with near record high temperatures and the low humidity is the
signal for numerous hours of extreme grassland fire danger index
and forecast values exceeding 100. If the current forecast pans
out then locations across eastern Colorado could see around 8
hours of extreme values.
Tuesday night and into Wednesday, widespread humidity values
maxing out around 45-50% would provide little relief before
another round of critical fire weather develops across the area.
Locations along and south of Interstate 70 are currently
favored for multiple hours of critical conditions again as
southwest winds are forecast to gust up to 45 mph. 10 hour fuel
moisture is forecast to fall to around 10% and then fall below
10% into Wednesday which suggests very dry fuels. Regional ERC
values according to the National Interagency Coordination Center
for southwestern portions of the area are forecast to continue
to climb to in between 40 and 50 whereas the 90th percentile is
located at 50. As mentioned above the northwestern portion of
the area currently has ERC's in the 90th percentile according to
the same site. This also does bring concern to the upper end
potential of this fire weather event that there is is regional
support for high ERC's.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blowing Dust Warning until 5 PM MST /6 PM CST/ this afternoon
for KSZ001-013.
Red Flag Warning until 8 PM MST /9 PM CST/ this evening for
KSZ001>004-013>016-027>029-041-042.
High Wind Warning until 5 PM MST /6 PM CST/ this afternoon for
KSZ013-014-027>029-041-042.
CO...Blowing Dust Warning until 5 PM MST this afternoon for
COZ090>092.
Red Flag Warning until 8 PM MST this evening for COZ252>254.
High Wind Warning until 5 PM MST this afternoon for COZ090>092.
NE...Red Flag Warning until 8 PM MST /9 PM CST/ this evening for
NEZ079>081.
&&
SHORT TERM...Trigg
LONG TERM...Vincent
AVIATION...024
FIRE WEATHER...TriggHazardous weather outlook, Feb 17, 11:56 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1056 AM MST Tue Feb 17 2026
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181800-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1056 AM MST Tue Feb 17 2026 /1156 AM CST Tue Feb 17 2026/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A Red Flag Warning has been issued for the entire area for today.
Extremely dangerous and unpredictable fire behavior is expected as
any fires that develop will grow and spread out of control. The fire
danger threat is particularly dangerous for the western portions of
the area, roughly west of a Trenton to Tribune line.
A High Wind Warning is in effect across portions of Eastern Colorado
and Western Kansas for wind gusts up to 65 mph. Hazardous travel
conditions are likely due to strong cross winds, and potential
brownout conditions from blowing dust. Reduced air quality may
become widespread in association with blowing dust, and could
aggravate asthma or cause respiratory problems, especially for
people with pre-existing respiratory conditions.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A Fire Weather Watch is in effect Wednesday for areas west of a line
from Yuma, Colorado, to Russell Springs and Leoti, Kansas. Southwest
winds gusting 25 to 45 mph and relative humidity as low as 15 percent
may result in critical fire weather conditions.
.SPOTTER INFORMATION STATEMENT...
Active weather across portions of the Tri-State Area is anticipated.
Spotters are encouraged to report significant weather conditions.
In the hours before
Local storm report, Feb 17, 10:49 AM CST, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
949 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM Non-Tstm Wnd Gst 7 N Stratton 39.41N 102.62W
02/17/2026 E55 MPH Kit Carson CO Mesonet
Seven Farms (AWN) site reported a 55 MPH
Gust.
&&
DHLocal storm report, Feb 17, 11:11 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1011 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM Non-Tstm Wnd Gst 8 NNW Bethune 39.40N 102.51W
02/17/2026 E55 MPH Kit Carson CO Mesonet
PWS-KCOSTRAT21 (Weather Underground) site
reported a 55 MPH Gust.
&&
DHLocal storm report, Feb 17, 11:36 AM CST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1036 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 AM Non-Tstm Wnd Gst 5 SSW Burlington 39.24N 102.29W
02/17/2026 M56 MPH Kit Carson CO ASOS
KITR site reported a 56 MPH Gust.
&&
DHLocal storm report, Feb 17, 11:47 AM CST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1047 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM Non-Tstm Wnd Gst 5 SSW Burlington 39.24N 102.29W
02/17/2026 M71 MPH Kit Carson CO ASOS
KITR site reported a 71 MPH Gust.
&&
DHLocal storm report, Feb 17, 11:54 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
1054 AM MST Tue Feb 17 2026
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 AM Non-Tstm Wnd Gst 10 WNW Horace 38.55N 101.96W
02/17/2026 E56 MPH Greeley KS Mesonet
NW_Tribune_KS_(AWN) site reported a 56 MPH
Gust.
&&
DHHigh Wind, Logan
- When
- February 17, 12:00 PM CST to 4:45 PM CST
- Where
- Logan forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
UP840 measured the peak gust for the county.
High Wind, Cheyenne
- When
- February 17, 12:15 PM CST to 1:15 PM CST
- Where
- Cheyenne forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
The St Francis airport recorded multiple gusts between 58-67 MPH.
High Wind, Sherman
- When
- February 17, 11:15 AM MST to 3:00 PM MST
- Where
- Sherman forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Goodland ASOS reported multiple 60 MPH gusts. 911 dispatch reported a highway sign held by 2X6s had broken off. Additionally, a large, healthy tree was uprooted in Goodland.
High Wind, Wallace
- When
- February 17, 11:15 AM MST to 2:30 PM MST
- Where
- Wallace forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
High Wind, Greeley
- When
- February 17, 11:15 AM MST to 3:45 PM MST
- Where
- Greeley forecast zone
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
NW_Tribune_KS_(AWN) reported the peak gust for the county.
High Wind, Thomas
- When
- February 17, 12:30 PM CST to 4:30 PM CST
- Where
- Thomas forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Summers646 and My house AWN sites reported a 65 MPH Gust. Multiple other sites recorded gusts between 58 and 65 MPH.
Dust Storm, Cheyenne
- When
- February 17, 12:42 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Brownout conditions at County Road 20 and Highway 36.
High Wind, Rawlins
- When
- February 17, 1:00 PM CST to 2:15 PM CST
- Where
- Rawlins forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Storm chaser reported of estimated 60 MPH gust in southern Rawlins county. Duration based on neighboring county reports.
Dust Storm, Thomas
- When
- February 17, 1:25 PM CST
- Where
- Thomas forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
A corridor of dust, with no visibility, occurred over I-70 at MM 66. Two vehicles were involved in the incident. There was one fatality.
High Wind, Decatur
- When
- February 17, 1:30 PM CST to 2:00 PM CST
- Where
- Decatur forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -100.460 (the zone’s center; the record gives no point)
FlyingS AWN site reported a 58 MPH gust.
Dust Storm, Logan
- When
- February 17, 1:30 PM CST
- Where
- Logan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Emergency manager reported brownout conditions along Highway 83 south of Oakley in various locations.
Dust Storm, Rawlins
- When
- February 17, 1:30 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Storm Chaser
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Zero visibility reported in blowing dust at MM 210 on Highway 25. Estimating wind gusts to be 55-60 MPH.
High Wind, Sheridan
- When
- February 17, 1:45 PM CST to 3:15 PM CST
- Where
- Sheridan forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.350, -100.442 (the zone’s center; the record gives no point)
Wind gusts were 58 MPH or greater in surrounding counties. As such, high winds also occurred in Sheridan County.
High Wind, Gove
- When
- February 17, 1:45 PM CST to 3:15 PM CST
- Where
- Gove forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.916, -100.483 (the zone’s center; the record gives no point)
UP846 reported the peak gust for the county.
High Wind, Wichita
- When
- February 17, 1:45 PM CST to 2:30 PM CST
- Where
- Wichita forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
CWOP FW1490 reported the peak winds for the county.
High Wind, Graham
- When
- February 17, 3:00 PM CST to 3:15 PM CST
- Where
- Graham forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.350, -99.883 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, February 17 to 18, 20261 death · 1 injured · 1 event
- Cold in Arizona, February 17, 20261 death · 1 event
- Wildfire and High Wind in Oklahoma, February 17 to 24, 20264 injured · $717,000 · 58 kt wind · 6 events
- Wildfire and High Wind in Texas, February 17 to 25, 2026$1.6 million · 63 kt wind · 21 events
- Wildfire and High Wind in Kansas, February 17 to 24, 20262 injured · $325,000 · 63 kt wind · 35 events
- Wildfire and High Wind in Oklahoma, February 17 to 24, 2026$51,000 · 60 kt wind · 6 events
- Winter Weather in Wyoming, February 17, 20263 injured · 6 events
- Blizzard and High Wind in South Dakota, February 17 to 18, 202663 kt wind · 25 events
- High Wind and Winter Weather in South Dakota, February 17 to 18, 202657 kt wind · 24 events
- High Wind in New Mexico, February 17, 202673 kt wind · 21 events
- Wildfire and High Wind in Texas, February 17 to 18, 202667 kt wind · 17 events
- Drought in Georgia, February 17 to 28, 202616 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1322104, 1308574, 1308577, 1322103, 1322108, 1308578, 1322113, 1308575, 1322122, 1308576, 1322115, 1322119, 1322100, 1322105, 1322109, 1322101.